USMLE Forums banner

1 - 4 of 4 Posts

·
Registered
Joined
·
741 Posts
Discussion Starter #1
If faced with a question describing a patient with black stool then they usually add either
Constipation and in which case you have to be thinking of stool staining by Iron tablet intake
Or
Diarrhea and in which case you have to be thinking of upper GI bleeding as blood in the stool stimulate more frequent defecations and looser stools.

Of course this is not to be confused with the classic description of melena
which is black, tarry, tenacious, sticky, peat-like stool.
 

·
Registered
Joined
·
18 Posts
If faced with a question describing a patient with black stool then they usually add either
Constipation and in which case you have to be thinking of stool staining by Iron tablet intake
Or
Diarrhea and in which case you have to be thinking of upper GI bleeding as blood in the stool stimulate more frequent defecations and looser stools.

Of course this is not to be confused with the classic description of melena
which is black, tarry, tenacious, sticky, peat-like stool.
The first thing that came to my mind was laxative abuse (bisulfates) causes black stool and leads to both constipation or diarrhea
 
1 - 4 of 4 Posts
Top